Alert archive / Michigan / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 20, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 27, 2019, 6:26 PM EDT for Charlevoix County, Michigan. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2019, 6:26 PM EDT (22:26 UTC)
- Expired
- Aug 27, 2019, 7:30 PM EDT
- In force
- 64 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Charlevoix County, MI
The radar
The NCL Michigan radar (KAPX), 113 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
470
WUUS53 KAPX 272226
SVRAPX
MIC029-272330-
/O.NEW.KAPX.SV.W.0020.190827T2226Z-190827T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
626 PM EDT Tue Aug 27 2019
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Northwestern Charlevoix County in northern Michigan...
* Until 730 PM EDT.
* At 626 PM EDT, a severe thunderstorm was located 15 miles west of
Saint James On Beaver Island, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, and trees is possible.
* Locations impacted include...
Saint James On Beaver Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4575 8584 4572 8578 4577 8574 4583 8525
4574 8533 4573 8545 4560 8544 4556 8552
4554 8564 4556 8567 4566 8567 4568 8574
4572 8575 4566 8585 4572 8590
TIME...MOT...LOC 2226Z 257DEG 37KT 4567 8583
HAIL...<.75IN
WIND...60MPH
$$
adam3 follow-up statements
478
WWUS53 KAPX 272307
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
707 PM EDT Tue Aug 27 2019
MIC029-272330-
/O.CON.KAPX.SV.W.0020.000000T0000Z-190827T2330Z/
Charlevoix MI-
707 PM EDT Tue Aug 27 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHWESTERN CHARLEVOIX COUNTY...
At 706 PM EDT, a severe thunderstorm was located 9 miles east of
Saint James On Beaver Island, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Saint James On Beaver Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4577 8574 4583 8525 4574 8533 4573 8544
4569 8545 4563 8566 4564 8568 4566 8567
4568 8574
TIME...MOT...LOC 2306Z 247DEG 37KT 4578 8535
HAIL...<.75IN
WIND...60MPH
$$
JSL337
WWUS53 KAPX 272322
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
722 PM EDT Tue Aug 27 2019
MIC029-272330-
/O.CON.KAPX.SV.W.0020.000000T0000Z-190827T2330Z/
Charlevoix MI-
722 PM EDT Tue Aug 27 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHWESTERN CHARLEVOIX COUNTY...
At 722 PM EDT, a severe thunderstorm was located 13 miles east of
Saint James On Beaver Island, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Charlevoix County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4579 8548 4583 8525 4574 8533 4573 8545
4569 8545
TIME...MOT...LOC 2322Z 251DEG 29KT 4580 8525
HAIL...<.75IN
WIND...60MPH
$$
JSL535
WWUS53 KAPX 272329
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
729 PM EDT Tue Aug 27 2019
MIC029-272338-
/O.EXP.KAPX.SV.W.0020.000000T0000Z-190827T2330Z/
Charlevoix MI-
729 PM EDT Tue Aug 27 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHARLEVOIX COUNTY
WILL EXPIRE AT 730 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4579 8548 4583 8525 4574 8533 4573 8545
4569 8545
TIME...MOT...LOC 2328Z 257DEG 37KT 4581 8517
$$
JSLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:14 PM EDT, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 27, 3:14 PM EDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
314 PM EDT Tue Aug 27 2019
.NEAR TERM...(Through Tonight)
Issued at 311 PM EDT Tue Aug 27 2019
High Impact Weather Potential: Isolated severe storm over eastern
upper early this evening and high swim risk on Lake Michigan.
Pattern synopsis/forecast: Deep upper level trough poised just to
the west of the Great Lakes with unseasonably strong parent low near
Hudson Bay (is this still August?). Several "spokes" of upper level
energy pinwheeling around the parent low bringing increased moisture
and precipitation chances.
Forecast Challenges: Convective evolution this evening and how
quickly lake effect rain showers develop in WSW flow regimes toward
morning.
A well defined mid level shortwave and associated sfc trough will
slide across nrn Michigan this evening. This feature, with the help
of diurnal heating, will fire off scattered convection over WI, and
northern Lake Michigan (where there is some overlake instability and
resultant moisture flux). This convection is likely to be maintained
through the early evening hours, especially from the Straits
northward into eastern upper, before fading as it pushes east with
loss of daytime heating.
Fairly strong cold air advection behind this secondary trough, with
850mb temperatures falling to 7-9C by Wednesday morning. This will
result in enough overlake instability (Delta T's around 15C),
combined with increasing moisture with the approaching upper
troughing, for light lake effect rain showers to develop in WSW flow
regimes toward morning.
Lows tonight in the low to mid 50s.
&&
.SHORT TERM...(Wednesday through Friday)
Issued at 311 PM EDT Tue Aug 27 2019
...Lake Effect (Rain) and Waterspouts and Thunder Oh My...
High Impact Weather Potential...A low chance for Waterspouts on the
Great Lakes Wednesday. Thunder possible, maybe severe Thursday
afternoon and evening.
Pattern Synopsis/Forecast...The major models are in agreement for
the lake effect rain that sets up, along with the CAMs that have
been showing this coming through. As the 500 mb low passes through
the Upper Great Lakes, rain showers and waterspouts on the are
possible through the day on Wednesday and into the evening. 850 mb
temperatures rise to above +7C by 06z/Thu so the rain looks to shut
off for a bit. Thursday, high pressure continues for the morning,
then another 500 mb shortwave moves through the Upper Great Lakes
with a warm front. This is coming through during the afternoon with
a potent speed max, and the LFQ of the jet over Upper and part of N
Lower. This continues into Thursday evening. More on this in the
Forecast Concerns section. The cold front moves through and while we
don't have it in yet, there is another chance for Lake effect rain
Friday morning as the 850 mb temperatures fall to less than +5C at
850 (less than +3C on the GFS). This would also have the potential
for waterspouts again. The Lake effect rain continues into Friday
evening.
Primary Forecast Concerns...First the waterspout potential for the
nearshores on Wednesday and then again later Thursday night and
Friday morning. The delta T for those are around 16c and have cloud
depths around 6000 to 7000 feet. This puts us into a low chance on
the waterspout nomogram for both those times. Although, it could be
higher Thursday night/Friday if the GFS is right with +2c 850 mb
temperatures.
The thunderstorm potential Thursday afternoon, is a bit concerning,
especially when the new ECMWF is showing similar to the 12z/GFS with
the 65 knot 500 mb jet, the LFQ, and along a cold front. The NAM12
is a little less coordinated. This could cause some strong to severe
thunderstorms, during the heat of the day.
&&
.LONG TERM...(Friday night through Tuesday)
Issued at 311 PM EDT Tue Aug 27 2019
High Impact Weather Potential...minimal.
Extended (Friday evening through Tuesday)...Friday night, may be dry
as the models dry out the region. In fact, the models have Saturday
dry as well. Sunday is a toss up, as the rain looks to go north and
south of the forecast area on the models, but for the most part
keeps the forecast area dry. Monday, both models have a cold front
moving into the Upper Michigan during the afternoon, and affecting N
Lower after 00z/Tues. So there is a chance for rain Monday night. A
baroclinic zone is over the Upper Great Lakes on Tuesday. One model
has E Upper wet, and N lower dry. The other has the front moving
through with rain showers/thunderstorms.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 128 PM EDT Tue Aug 27 2019
Gusty SW winds behind a cold front today with generally VFR
conditions (localized MVFR cigs with diurnal cu). A band of
showers may roll across far NW lower airports this evening, but
decay before reaching APN. Confidence in a shower impacting an
airport is too low to include in the forcast attm. Late tonight,
CAA reaches a point to where overlake instability is sufficient
enough for a few light showers with areas of MVFR CIGS developing.
this will continue into Wednesday morning.
Gusty SW winds expected today. Winds veering a bit more westerly
tonight into Wednesday with gusts over 20kts likely during the
day on Wednesday.
&&
.MARINE...
Issued at 311 PM EDT Tue Aug 27 2019
Fairly tight pressure gradient across the northern lakes
through Wednesday with gusty winds, choppy water and small craft
advisories (especially on Lake Michigan). Several weather
disturbances will cross the area through this time, resulting in
scattered showers and possibly even a thunderstorm this evening.
Much cooler air aloft passing across the relatively warm Great Lakes
on Wednesday may produce an isolated waterspout as well.
The pressure gradient lightens up enough Wednesday night for a
little break in the choppy water/wave action. Winds pick up again
ahead of the cold front slated for Thursday afternoon/night. More
advisories are likely. Each cold front/trough will bring chances for
showers.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT through Wednesday evening for MIZ016-020-
025-031-099.
LAKESHORE FLOOD ADVISORY from 2 AM Wednesday to midnight EDT
Wednesday night for MIZ016-020-025-031-099.
BEACH HAZARDS STATEMENT until 8 PM EDT this evening for MIZ095-
096.
LH...NONE.
LM...BEACH HAZARDS STATEMENT through Wednesday evening for LMZ346.
LAKESHORE FLOOD ADVISORY from 2 AM Wednesday to midnight EDT
Wednesday night for LMZ346.
SMALL CRAFT ADVISORY until midnight EDT Wednesday night for
LMZ323-341-342-344>346.
LS...NONE.
&&
NEAR TERM...JK
SHORT TERM...JL
LONG TERM...JL
AVIATION...JK
MARINE...JKHazardous weather outlook, Aug 27, 2:45 PM EDT, 3 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 245 PM EDT Tue Aug 27 2019 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036- 041-042-086>088-095>099-281845- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet- Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena- Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee- Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix- 245 PM EDT Tue Aug 27 2019 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Late this afternoon and tonight. There is a high swim risk through tonight on northern Lake Michigan beaches. There is also a coastal flood advisory in effect for late tonight along northern Lake Michigan. Please see the latest Lakeshore Hazard Message for details. A few thunderstorms are possible late this afternoon and evening, mainly across eastern upper Michigan. An isolated severe storm is possible with the main threats being damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a coastal flood threat and a high swim risk for northern Lake Michigan on Wednesday. Please see the latest Lakeshore Hazard Message for details. There is a low probability of waterspouts on the northern Great Lakes on Wednesday. Thunderstorms are possible Thursday afternoon and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. JK
In the hours before
Special weather statement, Aug 27, 5:10 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Gaylord MI
510 PM EDT Tue Aug 27 2019
MIZ086-095-098-272215-
Western Chippewa-Western Mackinac-Beaver Island and surrounding
islands-
510 PM EDT Tue Aug 27 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN CHIPPEWA AND
WESTERN MACKINAC COUNTIES...
At 508 PM EDT, radar indicated a line of strong thunderstorms
located along a line extending from 16 miles northeast of Grand
Marais to Garden Corners. Movement was east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Paradise, Whitefish Point, Curtis, Hulbert, Corinne, Epoufette,
Strongs, Lower Tahquamenon Falls State Park, Garnet, Naubinway,
Gilchrist, Eckerman, Engadine, Rexton, Gould City, Batty Doe Lake,
Garfield Township, Loon Lake, Mackinaw Lake and Platt Lake.
If outdoors, consider seeking shelter inside a building.
If you are on or near water, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
LAT...LON 4677 8491 4657 8498 4650 8487 4601 8517
4605 8549 4594 8562 4588 8560 4585 8549
4585 8528 4579 8530 4580 8573 4581 8566
4594 8563 4596 8591 4624 8586 4625 8524
4675 8524
TIME...MOT...LOC 2108Z 267DEG 32KT 4683 8573 4589 8651
adamThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 2:38 PM EDT | Lakeshore Flood Advisory | APX | Benzie, Charlevoix, Emmet, Leelanau, Mackinac, Manistee | 55 hr |
| Aug 27, 5:10 PM EDT | Special Weather Statement | APX | Mackinac | 65 min |
| Aug 27, 5:21 PM EDT | Special Marine Warning | APX | 84 min | |
| Aug 27, 5:27 PM EDT | Special Marine Warning | APX | 93 min | |
| Aug 27, 6:32 PM EDT | Special Weather Statement | APX | Chippewa, Mackinac | 58 min |
| Aug 27, 6:45 PM EDT | Special Marine Warning | APX | 90 min | |
| Aug 27, 7:54 PM EDT | Special Marine Warning | APX | 51 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.